Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Jan 24, 2014, 3:14 AM CST for 11 counties in Kansas. It took effect at Jan 24, 2014, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2014, 3:14 AM CST (09:14 UTC)
- In effect from
- Jan 24, 2014, 10:00 AM CST
- Expired
- Jan 24, 2014, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
395 WWUS83 KTOP 240914 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 314 AM CST FRI JAN 24 2014 ...EXTREME FIRE BEHAVIOR POSSIBLE LATE MORNING THROUGH THIS AFTERNOON TODAY... .STRONG SOUTHWEST WINDS WILL COMBINE WITH FALLING HUMIDITY LEVELS AND DRY FUELS TO CREATE A POTENTIALLY HAZARDOUS FIRE WEATHER SITUATION. KSZ024-026-037>040-054>056-058-059-250000- /O.UPG.KTOP.FW.A.0001.140124T1600Z-140125T0000Z/ /O.NEW.KTOP.FW.W.0001.140124T1600Z-140125T0000Z/ JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- 314 AM CST FRI JAN 24 2014 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING FOR GUSTY WINDS....LOW RELATIVE HUMIDITY AND DRY FUELS MAINLY SOUTHEAST OF A HERINGTON TO HOLTON LINE... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 JEFFERSON...FIRE WEATHER ZONE 037 MORRIS...FIRE WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 SHAWNEE... FIRE WEATHER ZONE 040 DOUGLAS...FIRE WEATHER ZONE 054 LYON... FIRE WEATHER ZONE 055 OSAGE...FIRE WEATHER ZONE 056 FRANKLIN... FIRE WEATHER ZONE 058 COFFEY AND FIRE WEATHER ZONE 059 ANDERSON. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * TIMING...10 AM TO 6 PM FRIDAY. THE LOWEST RH AND STRONGEST WINDS ARE EXPECTED BETWEEN NOON AND 4 PM. * RELATIVE HUMIDITY...AS LOW AS 20 PERCENT. * TEMPERATURES...IN THE MID TO UPPER 40S. * IMPACTS...FIRES MAY SPREAD QUICKLY AND BE VERY DIFFICULT TO CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
1 follow-up statement
480 WWUS83 KTOP 242350 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 550 PM CST FRI JAN 24 2014 KSZ024-026-037>040-054>056-058-059-250100- /O.EXP.KTOP.FW.W.0001.000000T0000Z-140125T0000Z/ JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- 550 PM CST FRI JAN 24 2014 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... WINDS SPEEDS AND TEMPERATURES WILL SLOWLY DECREASE ACROSS THE AREA THROUGH THE EVENING HOURS. AS A RESULT...RELATIVE HUMIDITY LEVELS WILL SLOWLY INCREASE. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Jan 24, 3:13 AM CST, 1 minute earlier.
Area forecast discussion, Jan 24, 3:13 AM CST, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 313 AM CST Fri Jan 24 2014 .SHORT TERM...(Today and Tonight) Issued at 313 AM CST FRI JAN 24 2014 Surface high pressure has continued to move south across Oklahoma and north Texas early this morning. Pressure gradient has been increasing across eastern Kansas since midnight. Temperatures have slowly risen from lows in the lower single digits late Thursday evening into the lower teens in north central to near 10 in east central Kansas. Main concern will continue around the extreme fire danger from mid morning through the afternoon hours. Winds are also a concern for today as well. Pressure gradient increases through mid day into the early afternoon as upper wave moves through the Central Plains and into the Mid Mississippi Valley this afternoon. Pressure gradient decreases from mid to late afternoon. Momentum transfer from top of the mixed layer (~925mb) would give gusts near 40 mph with sustained winds of 20 to 25 mph. Temperatures warming into the mid 40s to lower 50s and low dew point temperatures in the single digits and teens will lead to afternoon lowest relative humidity of 19 to 26 percent. Area from southeast of a Herington to Holton line will average around 20 percent or less from late morning through the late afternoon hours. Given dry fuels and winds will go with a Red Flag Warning from 10 AM to 6 PM today for the above mentioned area. Tonight expect an increase in clouds as another wave moves southeast through the Eastern Plains and into the eastern U.S. trough. Winds will shift to the northwest behind a surface trough while a cold front will sag south and into far northeast Kansas by sunrise Saturday. Lows tonight are expected to only cool into the lower 30s. .LONG TERM...(Saturday through Thursday) Issued at 313 AM CST FRI JAN 24 2014 Weak surface ridge passes Saturday with still a bit of warm air advection beginning in the west late in the day. Increased the temperature gradient a bit. Next main player rounding the eastern Canadian upper low brings multiple fronts through Kansas Saturday night into Sunday night. Warm front swings through Saturday night with moisture again too limited for any precipitation. Will go ahead with evening minimums and some rises into the morning as winds increase. Pacific cold front then follows in the morning but mixing into the cooler air should still be enough for upper 40s to mid 50s highs. Arctic front then blasts through Sunday night with 850 mb temps dropping 15-20 C by Monday morning. Highs return to the teens for both Monday and Tuesday as the high slowly builds south-southeast into the Central Plains. Stubborn pattern still showing indications of breaking down with blocking western Canadian upper high weakening and sliding north. Temps moderate into the late week but no obvious signals for precipitation at this point. && .AVIATION...(For the 00Z TAFs through 00Z Friday Evening) Issued at 506 PM CST THU JAN 23 2014 Dry air will lead to VFR Conditions. There is a small concern for LLWS as the surface ridge moves off to the southeast. However all the guidance shows the surface pressure gradient increasing through the night and forecast soundings keep a gradual inversion through 900MB suggesting winds will be laminar. So will monitor winds this evening and not mention LLWS in the terminals at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING from 10 AM this morning to 6 PM CST this evening FOR KSZ024-026-037>040-054>056-058-059. && SHORT TERM...53 LONG TERM...65 AVIATION...Wolters
Hazardous weather outlook, Jan 23, 10:53 AM CST, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1053 AM CST THU JAN 23 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-241700- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1053 AM CST THU JAN 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. VERY HIGH TO EXTREME RANGELAND FIRE DANGER IS EXPECTED FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.